Log in
Parkinson's Movement
15,461 members14,102 posts

Sinemet not as effective in afternoon

My mom has been taking sinemet (25/100) 4 times a day for 2 years. She also takes one pill of Azilect. She gets up early like 4:30 so her first sinemet dose is around 5 am. When we saw the doctor last Friday she told him how she fades in afternoon. He recommended switching to rytary. He told her to try 2 pills 3 times (95 dose) for two days then increase to 3 pills at a time then to 3 pills 4 times a day. It has been a rough week. Her anxiety became much worse and her confidence tanked which only made Parkinsons symptoms worse plus her legs were shaky and weak due to increased anxiety. So we made the call to go back to sinemet last night. We see doc tomorrow.

I wonder if adding a half a pill more of sinemet would have been better then switching drugs completely.

Anyone else experience something similar?

14 Replies
oldestnewest

Given the results, I would say yes. Levodopa medications are for symptomatic relief, so whatever relieves symptoms best is the way to go.

2 likes
Reply

Her original sinemet dose was low. If she was tolerating well her original medication there's going to be no problem increasing it. You also might want to add some citicoline, it seems like it extends and augments sinemet. Also she could try Carbidopa / levodopa ER which is extended release and evens out the ups and the downs. Carbidopa / levodopa ER has nothing to do with Rytary. It is a generic and works really well.

Reply

Please tell me how the Azilect helped her my doc wants me to take it I am so hesitant

Reply

My mom really likes it. She says it gives her more energy. She did not have any side effects when switching to it. She takes sinemet 4 times a day. She usually takes her azilect pill with her second sinement does; however, the doctor said she could move it around depending on when she is most active in the day. I know this drug helps sinement be more effective.

Reply

I don't take azilect, myself I had a bad reaction to it.

Reply

Thanks :)

1 like
Reply

Also, have you try thiamine HCL for your mom?

Reply

No but I am curious about it - did you talk to your neurologist about it or make decision to take in your own? Also how much do you take?

Reply

I got a feeling that you will have to educate your neurologist about thiamine HCL. You can start your mom on thiamine HCL 500mg a day with magnesium capsule. The best time to give it to her is in the morning, you can add another 500 milligram capsule at lunch. With magnesium. Magnesium glycinate is a all around good form of magnesium.

Reply

Dr. Costantini is in Italy and he is treating Mediterranean people. I think what finally came through is that people of Mediterranean descent can take a lot more of thiamine HCL than other groups of people. After the initial high doses I'm taking a small dose now. My side effect was very high blood pressure, from reading about other people experiences on this list it seems to me they get body pain, joint pain, that's how they decide if they are getting too much. Also some of them become agitated and they cannot sleep. Your mom should be able to tolerate thousand or 1500 milligrams for a while there's a lot of information on this site you can do a search. I take 500 milligrams a day once in awhile ,I take a hundred milligrams a day, some days I don't take any Mary

Reply

Hi there. I take 6 cd/ld 25/100 a day , Azilect in the morning with my morning dose. I am prescribed to take 2 cd/ld 3x a day . I take 2 for my fist dose at 4:15-5 am with my Azilect and then my next 2 pills I break in half and take starting at 10 and then take 1/2 every 2 hours with Comtan , and then take my normal dose at night at 8:00pm. The reason I break them in half during the day is because a full dose (2 pills) I get so tired and I work full time and can’t have that. My dr has no problem with me doing that and on days where I run a lot of miles I add another 1/2 pill because I burn it off. This seems to work for me and would be afraid to change anything . Hope this helps . K

Reply

i honestly don't know about azilect. i take 1 a day. i take sinemet 3x a day and on busy days i feel i could use an extra sinemet pill. it seems anything that requires anything more than low key stay in apartment days i could use more. i am taking pd dance exercise for parkinsons and i think that helps me. motion = emotion so anything like the dance for pd program might help. i am in nyc but many cities have this program and others on this chat recommend all exercise as helpful. PD is more an art than a science. try things at least 30 days. keep a journal as a help in figuring out what works best.

Reply

My only PD symptom is that my energy levels are limited. I exercise by walking 7 k 3 times a week and golf at least once per week - I am following John Pepper's various posts re exercise and Azilect. I take 1 azilect a day (evening) and have no way of knowing whether this helps my energy levels at all

Reply

Are you aware that no Pd medication does anything to slow down the progression of Pd? If you want to start getting better then look at my website - www.reverseparkinsons,net and contact me. I have been able to overcome most of my more debilitating symptoms and have been medication-free since 2002. Contact me and I will try to help you, at no cost to yourself.

Reply

You may also like...